New Mexico, 2007

Heavy Snow in New Mexico, April 12 to 14, 2007

April 12 to 14, 2007 · NWS ABQ · 5 events in 5 counties and zones

A storm over northern California on the 11th moved slowly over New Mexico by the 13th, bringing cold temperatures and plenty of moisture. This resulted in widespread snow over northern New Mexico from late on the 12th into the early morning hours of the 14th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm over northern California on the 11th moved slowly over New Mexico by the 13th, bringing cold temperatures and plenty of moisture. This resulted in widespread snow over northern New Mexico from late on the 12th into the early morning hours of the 14th. Snow amounts were in the 5 to 7 inch range over the Sangre De Cristo and Sandia Mountains, while 6 to 10 inches fell over parts of the Northeast Highlands, and 8 to 16 inches in a few spots of the Northwest Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 12, 1:36 PM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Apr 12, 1:36 PM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT THU APR 12 2007

.DISCUSSION...UPPER LEVEL STORM SYSTEM CONTINUES TO DIG SOUTH INTO
WESTERN ARIZONA. ENERGY AHEAD OF THIS SYSTEM ALREADY PRODUCING
SOME SHOWER AND THUNDERSTORM ACTIVITY AND HIGH MOUNTAIN SNOW
SHOWERS OVER THE NORTHWESTERN MOUNTAINS. CHAMA HAS SEE A FEW
INCHES OF SNOW DURING THE DAY...THUS PROMPTING THE ISSUANCE OF
THE WINTER STORM WARNING FOR THE NORTHERN MOUNTAINS TONIGHT. AS
THE NIGHT PROGRESSES AND THE UPR LVL DYNAMICS APPROACH THE
WESTERN MOUNTAINS WILL BEGIN TO SEE SOME SNOW SHOWERS OVER THE
HIGHER ELEVATIONS ALONG THE CONTINENTAL DIVIDE. AS SYSTEM
PROGRESSES ACROSS THE STATE THE BEST UPR LVL DYNAMICS WILL PAIR
WITH LOW LEVEL CONVERGENCE AND COLD FRONT TO PRODUCE SIGNIFICANT
SNOWFALL ACROSS THE NORTHWEAST HIGHLANDS AND NORTHEAST PLAINS
TOMORROW AND TOMRROW NIGHT. PLACES ALONG THE RATON RIDGE AND
ALONG THE COLORADO STATE LINE COULD SEE SNOW AMOUNTS OF UP TO 12
INCHES IN UPSLOPE FAVORED AREAS. MODELS ARE CONTINUING TO RUN TO
WARM FOR SATURDAYS TEMPERATURES ACROSS THE AREAS THAT WILL
RECEIVE SNOWFALL. AT THIS POINT HAVE TRIMED THEM BACK BY AROUND 5
DEGREES...AND STILL FEEL THAT THIS IS A BIT TOO WARM IF SNOW
COVER PERSISTS. BY SATURDAY A STRONG UPR LVL RDG WILL BUILD
ACROSS THE STATE...BUT BY EARLY NEXT WEEK ANOTHER STRONG UPPER
LEVEL LOW WILL MOVE INTO THE STATE PROVIDING CONTINUED UNSETTLED
WEATHER AND THE CHANCE AT MORE RAIN SHOWERS...SNOW SHOWERS...AND
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  34  50  31  65 /  50  40   5   0
GALLUP..........................  32  48  21  64 /  50  40   5   0
GRANTS..........................  33  50  24  66 /  50  50  10   0
GLENWOOD........................  39  61  37  74 /  40  20   0   0
CHAMA...........................  28  41   7  56 /  70  60  20   0
LOS ALAMOS......................  31  42  26  59 /  50  80  20   0
RED RIVER.......................  26  27  16  48 /  80  80  30   0
TAOS............................  31  39  21  59 /  60  80  20   0
SANTA FE........................  29  41  24  57 /  50  80  20   0
SANTA FE AIRPORT................  33  44  27  60 /  50  70  20   0
ESPANOLA........................  34  45  31  63 /  50  80  20   0
ALBUQUERQUE HEIGHTS.............  40  54  36  65 /  40  60  20   0
ALBUQUERQUE VALLEY..............  41  55  37  67 /  40  60  10   0
ALBUQUERQUE FOOTHILLS...........  40  50  33  64 /  40  60  20   0
ALBUQUERQUE WEST MESA...........  40  53  37  65 /  40  60  10   0
SOCORRO.........................  43  57  37  69 /  30  30  10   0
SANDIA PARK/CEDAR CREST.........  37  43  27  56 /  50  70  20   0
MORIARTY/ESTANCIA...............  39  47  24  61 /  40  60  20   0
CARRIZOZO.......................  42  56  33  63 /  20  20  10   0
RUIDOSO.........................  37  46  31  55 /  10  30  20   0
RATON...........................  31  31  20  52 /  90  80  30   0
LAS VEGAS.......................  32  36  22  55 /  50  70  20   0
ROY.............................  36  35  29  56 /  50  50  20   0
CLAYTON.........................  31  31  25  48 /  90  80  30   5
SANTA ROSA......................  42  50  31  65 /  30  40  10   0
TUCUMCARI.......................  42  48  30  60 /  50  50  20   5
FORT SUMNER.....................  44  50  31  65 /  40  40  10   0
CLOVIS..........................  42  54  28  60 /  50  40  20   5
PORTALES........................  45  57  33  61 /  50  30  10   5
ROSWELL.........................  49  67  38  66 /  20  20  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 12 PM MDT FRIDAY FOR THE FOLLOWING
ZONES...NMZ002-004.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT FRIDAY
NIGHT FOR THE FOLLOWING ZONES...NMZ005>007.

SNOW ADVISORY FROM 9 PM THIS EVENING TO 12 PM MDT FRIDAY FOR THE
FOLLOWING ZONES...NMZ008.

&&

16
Hazardous weather outlook, Apr 12, 5:00 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU APR 12 2007

NMZ001>021-026-131200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT THU APR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE EASTERN PORTIONS OF UNION...HARDING...QUAY...CURRY
AND ROOSEVELT COUNTIES. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 55 MPH.

STRONG SOUTHWEST TO WEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 50
MPH MAY DEVELOP MAINLY ALONG AND SOUTH OF INTERSTATE 40 THIS
AFTERNOON.

A SNOW ADVISORY IS IN EFFECT LATE TONIGHT FOR THE WEST CENTRAL AND
NORTHWEST MOUNTAINS AS WELL AS THE SANGRE DE CRISTO MOUNTAINS MAINLY
FOR ELEVATIONS ABOVE 7500 FEET AND LOCALES ALONG THE COLORADO BORDER.
A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT FOR THE NORTHEAST
HIGHLANDS AND FAR NORTHEAST PLAINS AS WELL AS HARDING COUNTY.

.DAYS TWO THROUGH SEVEN...

A SNOW ADVISORY IS IN EFFECT THROUGH MIDDAY FRIDAY FOR THE WEST
CENTRAL AND NORTHWEST MOUNTAINS AND THE SANGRE DE CRISTO MOUNTAINS
MAINLY FOR ELEVATIONS ABOVE 7500 FEET AND LOCALES ALONG THE COLORADO
BORDER. A WINTER STORM WATCH IS IN EFFECT FRIDAY AND FRIDAY EVENING
FOR THE NORTHEAST HIGHLANDS...FAR NORTHEAST PLAINS AND HARDING
COUNTY.

STRONG WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 45
MPH MAY AFFECT PORTIONS OF WESTERN AND CENTRAL NEW MEXICO
FRIDAY...WHILE NORTH TO NORTHEAST WINDS OF 20 TO 35 MPH WITH GUSTS
TO AROUND 50 MPH COULD RAKE NORTHEAST NEW MEXICO.

ANOTHER STORM SYSTEM MAY AFFECT MUCH OF NORTHERN AND CENTRAL NEW
MEXICO SUNDAY NIGHT THROUGH TUESDAY.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE AT 1.888.386.7637 TO REPORT SNOWFALL...OR SUBMIT REPORTS
ON OUR WEB SITE.

99

In the hours before

Local storm report, Apr 12, 4:14 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
514 PM MDT THU APR 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             ANGEL FIRE              36.39N 105.28W
04/12/2007  E3.0 INCH        COLFAX             NM   BROADCAST MEDIA

0400 PM     HEAVY SNOW       CHAMA                   36.89N 106.58W
04/12/2007  M6.0 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

&&

KD

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Mountains Including Jemez

When
April 12, 8:00 PM MST to April 13, 11:00 AM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
COOP Observer

Heavy Snow, Sangre de Cristo Mountains

When
April 12, 9:00 PM MST to April 13, 6:00 PM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
COOP Observer

Heavy Snow, Northeast Highlands

When
April 13, 12:00 AM MST to April 14, 12:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
COOP Observer

Heavy Snow, Harding

When
April 13, 12:00 AM MST to April 14, 12:00 AM MST
Where
Harding forecast zone
Reported by
COOP Observer

Heavy Snow, Far Northeast Plains

When
April 13, 12:00 AM MST to April 14, 12:00 AM MST
Where
Far Northeast Plains forecast zone
Reported by
COOP Observer

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22843, 22844, 22847, 22848, 22849.